Kentucky, 2016

Damaging Wind and Strong Wind in Kentucky, March 31, 2016

March 31, 2016 · NWS JKL · 3 events in 3 counties and zones

Gusty winds developed during the late morning and afternoon hours ahead of an approaching cold front. Isolated wind damage was reported in Breathitt and Knott Counties during the early afternoon hours as strong upper level winds mixed down to the surface.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Gusty winds developed during the late morning and afternoon hours ahead of an approaching cold front. Isolated wind damage was reported in Breathitt and Knott Counties during the early afternoon hours as strong upper level winds mixed down to the surface. A line of thunderstorms then pushed into eastern Kentucky this evening, producing isolated damaging wind gusts west of and near Somerset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 31, 9:52 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 31, 9:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1052 AM EDT THU MAR 31 2016

.UPDATE...
ISSUED AT 1052 AM EDT THU MAR 31 2016

SHOWERS HAVE BEEN STRUGGLING TO MAKE IT EAST THIS MORNING...WITH
LOW LEVEL DRY AIR IN PLACE ACROSS EASTERN KENTUCKY STAVING OFF
THE DEEPER MOISTURE ADVECTION. SUBSEQUENT HRRR RUNS HAVE BEEN
SHOWING THIS WEAKENING TREND BETTER. THE LATEST VISIBLE SATELLITE
STILL HAS QUITE A BIT OF CLOUD COVER BEHIND THE INITIAL LINE OF
SHOWERS...BUT WOULD IMAGINE SOME THINNING WOULD OCCUR THIS
AFTERNOON. AS SUCH...HIGHS IN THE LOW TO MID 70S STILL LOOK VERY
REASONABLE.

HAVE MAINLY FINE TUNED THESE DWINDLING SHOWERS THROUGH THIS
AFTERNOON...WITH ANOTHER RESURGENCE OF AT LEAST SCATTERED ACTIVITY
LATER IN THE DAY...AS ADDITIONAL CLUSTERS OF STORMS DEVELOP OFF TO
OUR WEST AND MOVE IN.

STRONG AND GUSTY WINDS HAVE ALSO OCCURRED OUT IN CENTRAL KENTUCKY
WITH A STRONG 850 MB JET ALOFT IN PLACE. SUSTAINED WINDS ALONG THE
BLUEGRASS BORDER COUNTIES HAVE BEEN IN THE 20 TO 30 MPH
RANGE...WITH GUSTS OF 35 TO 40 MPH. AS SUCH...HAVE INCLUDED A
BRIEF STATEMENT ADDRESSING THESE WINDS AS THEY SHOULD CONTINUE FOR
ANOTHER HOUR OR SO...BEFORE THE LOW LEVEL JET SUBSIDES. UPDATES
WILL BE FORTHCOMING SHORTLY.

UPDATE ISSUED AT 752 AM EDT THU MAR
31 2016

LINE OF SHOWERS CONTINUES TO SLOWLY PUSH EAST TOWARD THE
INTERSTATE 75 CORRIDOR AND THE BLUEGRASS REGION. LIGHTNING HAS
BEEN ABSENT FOR THE PAST SEVERAL HOURS...BUT COULD STILL SEE SOME
EMBEDDED THUNDER A LITTLE LATER THIS MORNING AS DIURNAL HEATING
ENSUES. HAVE SLOWED DOWN THE ARRIVAL AND PROGRESSION OF
PRECIPITATION EARLY THIS MORNING AS MOISTURE ADVECTION HAS BEEN
SLOW TO OCCUR.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 408 AM EDT THU MAR 31 2016

LEADING BAND OF SHOWERS...CURRENTLY STRETCHING FROM FLEMINGSBURG
TO EAST OF MONTICELLO...SLOWLY MAKING HEADWAY EAST INTO A RATHER
DRY AIRMASS CHARACTERIZED BY DEW POINTS IN THE 30S. WILL SEE
THESE RISE THIS MORNING AS UPSTREAM READINGS ACROSS SOUTH-CENTRAL
KENTUCKY INTO NORTHERN TENNESSEE SIT IN THE 40S. A MUCH MORE
SIGNIFICANT BAND OF SHOWERS AND THUNDERSTORMS ALONG AND WEST OF
INTERSTATE 65 WILL CONTINUE TO TRACK EAST AND NORTH THIS
MORNING...EVENTUALLY LEADING TO MEASURABLE RAINFALL AMOUNTS FOR
MUCH OF EASTERN KENTUCKY. SOME QUESTION AS TO HOW WELL THIS MAIN
MOISTURE BAND WILL HOLD TOGETHER AS IT WORKS INTO THE HIGHER
TERRAIN WHERE SOUTHEAST WINDS MAY ACT TO INHIBIT RAINFALL AMOUNTS
DUE TO DOWNSLOPING. FURTHER HINDERING PRECIPITATION AMOUNTS WILL
BE THE CORE OF THIS MORNING/S UPPER FORCING TRACKING WELL
NORTHWEST OF THE BLUEGRASS REGION...INTO THE SOUTHWESTERN GREAT
LAKES. PRECIPITATION AMOUNTS WILL DEPEND ON HOW QUICKLY GREATER
LOW LEVEL MOISTURE CAN ADVECT IN BEFORE ALL UPPER SUPPORT IS LOST.
THAT BEING SAID...WATER VAPOR IMAGERY DOES SHOW HINTS OF A MINOR
PERTURBATION OR TWO FARTHER SOUTH AND EAST WHICH MAY ACT TO
SUSTAIN MORE APPRECIABLE RAINFALL FARTHER EAST INTO THE
APPALACHIANS.

LACK OF LIFT WILL LIKELY SPELL A LULL IN PRECIPITATION THIS
AFTERNOON...ALLOWING TEMPERATURES TO WARM INTO THE LOW-MID
70S...OWING TO AN APPROACHING H85 THERMAL RIDGE IN A SOUTHWESTERLY
FLOW REGIME. GUSTY WINDS...UP TO 30 MPH AT TIMES...WILL BE IN
PLACE BEGINNING AROUND MID MORNING THROUGH THE AFTERNOON AS
DIURNAL MIXING TAPS INTO HIGHER MOMENTUM AIR ALOFT...WITH H85
LEVEL WINDS OF NEAR OR GREATER THAN 50 KNOTS.

FOCUS WILL THEN TURN TO A SECOND ROUND OF SHOWERS/STORMS SET TO
MOVE THROUGH AS EARLY AS MID EVENING INTO THE OVERNIGHT HOURS.
THIS WILL TAKE PLACE AHEAD OF A WELL-DEFINED COLD FRONT
APPROACHING FROM THE NORTHWEST AS ANOTHER UPPER DISTURBANCE
ROTATES THROUGH THE GREAT LAKES REGION. 0-6 KM SHEAR OF NEAR 50
KNOTS WILL BE SUPPORTIVE OF ORGANIZED CONVECTION...ALTHOUGH VECTOR
ORIENTATION WILL LIKELY BE NEAR-PARALLEL TO THE APPROACHING
FRONTAL BOUNDARY THUS KEEPING CONVECTIVE MODE IN THE FORM OF
LINEAR SEGMENTS. INSTABILITY MAY END UP BEING GREATER THAN THAT
SUGGESTED BY NWP IF SUSTAINED LULL IN ACTIVITY EARLIER TODAY DOES
FULLY MATERIALIZE...BUT A TYPICAL HIGH SHEAR/LOW CAPE ENVIRONMENT
DOES LOOK TO BE IN THE CARDS. THEREFORE NOT EXPECTING MUCH IF ANY
DISCRETE DEVELOPMENT AS SHEAR SHOULD OVERWHELM BUOYANCY PROCESSES
AND KEEP UPDRAFTS FROM REACHING HEIGHTS CONDUCIVE OF LARGE HAIL.
LOW LEVEL HELICITY DOES SUPPORT SOME POSSIBLE LOW LEVEL ROTATION
ALONG AND AHEAD OF THE LINE OF STORMS...BUT DAMAGING STRAIGHT LINE
WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT GIVEN CONVECTION
REMAINS ROOTED TO THE SURFACE.

COLD FRONT WILL MOVE IN FRIDAY MORNING...SCOURING OUT THE GREATER
DEEP LAYER MOISTURE. AIRMASS WILL NOT COOL CONSIDERABLY AS THE
PARENT UPPER IMPULSE LIFTS NORTHEAST ACROSS THE GREAT
LAKES...ALLOWING TEMPERATURES TO WARM INTO THE MID 60S ACROSS THE
BLUEGRASS REGION TO LOW 70S SOUTH AND EAST NEARER THE VIRGINIA
STATE LINE FOR THE FIRST DAY OF APRIL. WILL SEE LINGERING UPSLOPE
SHOWERS THROUGH AT LEAST MID-AFTERNOON IN THE HIGHER TERRAIN AS
STORMS DEPART BY EARLY AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 408 AM EDT THU MAR 31 2016

...HARD FREEZES POSSIBLE SATURDAY NIGHT...TUESDAY NIGHT...AND LATE
NEXT WEEK...

THE WEATHER WILL REMAIN VERY TRANSIENT THROUGH THE EXTENDED
PERIOD...WITH SEVERAL COLD FRONTS DROPPING SOUTH ACROSS THE AREA
WITH REPEATING ROUNDS OF COLD WEATHER EXPECTED. THIS WILL SET UP
SEVERAL POTENTIAL HARD FREEZES AND FROST EVENTS FROM SATURDAY NIGHT
THROUGH NEXT WEEK. MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH NEXT
WEEK RIGHT NOW...SO CONFIDENCE IN THE FORECAST IS A BIT HIGHER THAN
USUAL.

THE PERIOD WILL START OFF QUIETLY AS A MID LEVEL RIDGE PUSHES EAST
ACROSS THE AREA FRIDAY NIGHT. COLD ADVECTION WILL BE ONGOING WITH
THE COLD FRONT RETREATING TO THE SOUTHEAST. THIS WILL SEND LOW
TEMPS INTO THE LOWER 40S BY SATURDAY MORNING. AN AREA OF LOW
PRESSURE WILL THEN CROSS THE GREAT LAKES ON SATURDAY WITH A
TRAILING COLD FRONT CROSSING KENTUCKY. ENOUGH MOISTURE MAY
ACCOMPANY THE FRONT TO PROVIDE A FEW SHOWERS TO NORTHEAST/FAR
EASTERN KENTUCKY SATURDAY EVENING. HOWEVER...THE BIGGER IMPACT
FROM THE FRONT WILL BE THE MUCH COLDER AIR FILTERING IN BEHIND
THIS FRONT. 850MB TEMPS BY SUNDAY MORNING WILL BE SITTING FROM -4C
(SOUTHWEST) TO -8C (NORTHEAST). WITH HIGH PRESSURE NOSING INTO THE
AREA LATE SATURDAY NIGHT...THIS WILL ALLOW TEMPERATURES TO PLUMMET
INTO THE 20S FOR MUCH OF THE AREA...SETTING UP A HARD FREEZE FOR
MOST OF EASTERN KENTUCKY. DEWPOINTS ARE FORECAST TO BE QUITE
LOW...SO THERE IS SOME POTENTIAL FOR A FEW PLACES TO REACH THE
LOWER 20S IF THINGS CAN ALIGN RIGHT WITH THE HIGH PRESSURE
SPREADING INTO THE AREA.

THE RETURN OF SUNSHINE ON SUNDAY SHOULD HELP TEMPERATURES RECOVER
INTO THE 50S AFTER THE VERY COLD START. HOWEVER...VALLEYS SHOULD
DECOUPLE SUNDAY NIGHT...WITH SHELTERED VALLEYS AGAIN FALLING TO
AROUND FREEZING. THIS WILL SET UP SOME PATCHY FROST FOR THOSE
LOCATIONS. WITH RETURN FLOW SETTING IN SUNDAY NIGHT...IT SHOULD
NOT BE A WIDESPREAD FROST AS SOME AREAS...ESPECIALLY RIDGES MAY
STAY MIXED OVERNIGHT AND NOT DROP OFF AS EASILY.

THE NEXT COLD FRONT WILL SWEEP SOUTH MONDAY EVENING...AFTER A
BRIEF WARM UP INTO THE 60S ON MONDAY...TEMPERATURES WILL TAKE
ANOTHER DIVE BEHIND THIS FRONT. THERE IS POTENTIAL THAT THE SURGE
OF COLD AIR IS STRONGER THAN SATURDAY NIGHT...SO WE WOULD LIKELY
BE SETTING UP ANOTHER POTENTIAL HARD FREEZE FOR THE AREA AS TEMPS
FALL WELL UNDER FREEZING AGAIN. GOOD NEWS IS WE MAY KEEP SOME
CLOUD COVER AROUND...KEEPING VALLEYS FROM DROPPING OFF AS LOW AND
LIMITING FROST POTENTIAL.

RETURN FLOW WILL KICK IN AGAIN TUESDAY NIGHT INTO WEDNESDAY WITH
TEMPERATURES WARMING ONCE AGAIN. HOWEVER...AGAIN WE MAY HAVE SOME
FROST TO DEAL WITH TUESDAY NIGHT AS VALLEYS DECOUPLE ALLOWING FOR
GOOD RADIATIONAL COOLING. BY LATE WEDNESDAY...THE STRONGEST OF THE
OF THE COLD FRONTS WILL PUSH SOUTHEAST INTO THE AREA...WITH BETTER
RAIN CHANCES ACCOMPANYING THIS FRONT. A DEEPER UPPER LEVEL TROUGH
WILL BE CARVED OUT BY THURSDAY WITH DEEP CYCLONIC FLOW OVER THE
GREAT LAKES/OHIO RIVER VALLEY. THIS WILL SEND POTENTIALLY THE
COLDEST WEATHER OF THE WEEK SOUTH INTO KENTUCKY. WITH THE CYCLONIC
FLOW COUPLED WITH UPSLOPE FLOW AND MOISTURE OFF THE GREAT
LAKES...WE MAY KEEP SOME PRECIPITATION GOING THROUGH THURSDAY AND
THURSDAY NIGHT WITH SOME SNOW POSSIBLY EVEN MIXING IN AS
TEMPERATURES CONTINUE TO DROP. GIVEN THE SETUP...WENT WELL BELOW
GUIDANCE FOR THURSDAY AND THURSDAY NIGHT FOR TEMPERATURES. THIS
WILL LEAD TO ANOTHER POTENTIAL HARD FREEZE BY LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 752 AM EDT THU MAR 31 2016

DIFFICULT FORECAST IN PLAY FOR ALL SITES AS MULTIPLE ROUNDS OF
SHOWERS AND THUNDERSTORMS LOOK TO MOVE THROUGH EASTERN KENTUCKY.
THE FIRST OF THESE SHOULD ARRIVE NEAR LOZ/SME AROUND 1230-13Z AND
PUSH EAST TOWARD SJS BY ~14-15Z. A LULL IN ACTIVITY LOOKS TO
PREVAIL DURING THE MID AFTERNOON INTO THE EARLY EVENING
HOURS...BEFORE A LINE OF SHOWERS/STORMS APPROACHES AHEAD OF A COLD
FRONT. HAVE MAINTAINED VFR CEILINGS/VISIBILITIES THROUGH THE DAY
UNTIL THIS LINE OF STORMS ARRIVES THIS EVENING. MAY VERY WELL SEE
DEGRADATION TO MVFR CONDITIONS BRIEFLY THIS MORNING...BUT THE
CONTINUED SLOW EROSION OF DRY AIR RAISES QUESTIONS AS TO HOW
LIKELY THIS MAY BE. MUCH BETTER CHANCES FOR SUB-VFR CONDITIONS
WILL COME THIS EVENING AND TONIGHT...WITH MVFR/IFR
CEILINGS A GOOD BET ALONG WITH MVFR VISIBILITIES. SHOULD SEE
CONDITIONS IMPROVE BACK TOWARD MVFR BEFORE 12Z FRIDAY AS STRONGEST
OF THE STORMS PUSH EAST. OTHERWISE...GUSTY SOUTH/SOUTHWEST WINDS
WILL PICK UP THIS MORNING. WILL HAVE TO EVALUATE LLWS ONCE AGAIN
THIS EVENING/TONIGHT PENDING TIMING OF STORMS AS THE COLD FRONT
PUSHES THROUGH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GUSEMAN
LONG TERM...KAS
AVIATION...GUSEMAN
Hazardous weather outlook, Mar 31, 9:41 AM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EDT THU MAR 31 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKOWSEE...ANNVILLE...BURNSIDE...SOMERSET...
LONDON...MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...PAINSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...
BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...
COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1041 AM EDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL OCCUR GENERALLY
ALONG A LINE FROM FLEMINGSBURG TO CLAY CITY THROUGH NOON.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
THE MAIN THREAT WITH ANY DEVELOPING STORMS WILL BE DAMAGING
DOWNBURST WINDS AND BRIEF PERIODS OF HEAVY RAINFALL ALONG WITH
CLOUD TO GROUND LIGHTNING STRIKES. ALTHOUGH A LESSER
THREAT...LARGE HAIL AND TORNADOES WILL ALSO BE POSSIBLE THIS
EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING THROUGH EARLY
FRIDAY AFTERNOON.

FREEZING TEMPERATURES AND FROST WILL BE POSSIBLE SATURDAY NIGHT
THROUGH TUESDAY NIGHT AND AGAIN ON THURSDAY NIGHT. HARD FREEZES
WILL BE POSSIBLE SATURDAY NIGHT...TUESDAY NIGHT...AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

GUSEMAN/KAS/GEOGERIAN

In the hours before

Special weather statement, Mar 31, 9:29 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1029 AM EDT THU MAR 31 2016

KYZ044-050-051-058-059-311600-
FLEMING-MONTGOMERY-BATH-ESTILL-POWELL-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...IRVINE...
RAVENNA...CLAY CITY...STANTON
1029 AM EDT THU MAR 31 2016

...STRONG AND GUSTY WINDS THROUGH NOON...

SUSTAINED SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH...WITH GUSTS
UP TO 40 MPH WILL OCCUR GENERALLY ALONG A LINE FROM FLEMINGSBURG
THROUGH CLAY CITY AS STRONG WINDS ALOFT MIX DOWN TO THE SURFACE.
THESE WINDS WILL GRADUALLY DIMINISH THROUGH THE AFTERNOON. THOSE
DRIVING ALONG NORTH TO SOUTH ORIENTED ROADS SHOULD USE CAUTION.

GEOGERIAN
Local storm report, Mar 31, 10:11 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1111 AM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST 4 S OWINGSVILLE         38.08N 83.76W
03/31/2016  M44 MPH          BATH               KY   MESONET

&&

JCARICO
Local storm report, Mar 31, 10:50 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1150 AM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     NON-TSTM WND GST 4 S OWINGSVILLE         38.08N 83.76W
03/31/2016  M47 MPH          BATH               KY   MESONET

&&

JCARICO

The radar

The Jackson,KY radar (KJKL), 41 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Knott

When
March 31, 12:00 PM EST
Where
Knott forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

A trained spotter observed strong winds getting caught up underneath and blowing the roof off of the Lotts Creek Fire Department building.

Strong Wind, Breathitt

When
March 31, 12:30 PM EST
Where
Breathitt forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Fire rescue reported two trees blown down southeast of Jackson as gusty winds increased during the early afternoon.

Thunderstorm Wind, Pulaski

When
March 31, 6:13 PM EST to 6:35 PM EST
Where
Pulaski County, 2.23 mi NNE of Faubush to 0.85 mi WNW of Somerset
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.099, -84.803

Dispatch reported multiple trees down from Beasley Road northwest of Nancy to the intersection of University Drive and Main Street in Somerset.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617940, 617938, 617944.